The menopause as a trigger of Gilbert’s Syndrome symptoms

One of the major roles of the liver is to process hormones.  It is therefore not irrational to suppose that the menopause may have some effect on a woman’s experience of Gilbert’s Syndrome (and vice versa) due to the enormous hormonal changes and fluctuations that cause it.

During the menopause the ovaries are less able than before to respond to the pituitary hormones follicle stimulating hormone (FSH) and luteinising hormone (LH), and so less oestrogen is produced.  Due to the reduction of oestrogen production some androgens that are still produced by the adrenal glands, such as testosterone, are not overridden as they were before the onset of the menopause.

This means there is a major shift in the balance of hormones in the body, with an increase of FSH, LH and androgens for the liver to process.

Scouring the recently published scientific research I could not find any article that had investigated the effects of these changes on people with liver conditions.  Common sense suggests that these changes would be an immense shock to the liver (we only have to look at all the other effects on the body to understand that this is a huge physical change).  As the liver metabolises hormones and deactivates them when they are no longer useful, it has an increased workload with the excess FSH, LH and androgens.  It seems highly possible that this extra strain on the liver of a GS sufferer would bring to the fore GS symptoms that had not previously been recognised when the liver was used to the hormonal balance of the body.

Many symptoms of the menopause and of GS are very similar and thus these symptoms may be enhanced in the GS sufferer.  For example, the insomnia or disrupted sleep caused by other menopause symptoms, such as hot flushes, can lead to fatigue and generalised aches and pains, common symptoms of GS.  Other symptoms common to both include dizziness and difficulty with cognitive tasks, such as concentration and memory.

Finally, a word about medication.  The most commonly used treatment to ease the effects of the menopause is HRT.  As yet, we are not fully aware of the exact effects many medications have in relation to GS.  We know some medications are processed differently by GS sufferers and so anyone taking any medication who has GS should be aware of this.  There is evidence that HRT can affect bile composition (http://hcd2.bupa.co.uk), which may have implications for GS sufferers.  It may, therefore, be worth being aware of these scant facts when consulting the GP, in order for them to give the best possible advice for the individual.

Unfortunately, as yet, there are no answers to the dual problem of the menopause with GS, apart from the advice AGS passes on to all GS sufferers: to do everything in our power to reduce the workload of our liver

(originally written by contributor Nicola Southworth)

5 thoughts on “The menopause as a trigger of Gilbert’s Syndrome symptoms

  1. Kaz

    Hi

    I have been experiencing the following symptoms bloated (nightime only), lower back pain (dull ache), tired, hot sweats and now pins & needles, Im 32 and have just come off the contraceptive pill but am now worried from what ive read I could be going through an early menopause, do these symptoms sound like Gilberts Syndrome? I am due to go back to my docs tomorrow as initially she thought it was possible IBS but it doesnt seem to be triggered by any specific foods?

    Reply
    1. admin Post author

      Hi there, these don’t sound like traditional Gilbert’s Syndrome symptoms, but your Dr would be best to advise as they have the best picture of your health and other circumstances. Good luck.

      Reply
  2. GS veteran

    The good news (from my observations) is that GS symptoms been less frequent and severe since menopause. No more pre-menstrual tension which was a big issue for me once upon a time, so much more even moods. And I seem to be able to eat more ‘regular’ food, though I will always be careful about fats and alcohol. A recent general anaesthetic has served to remind me, however, of that horrid liverish fatigue. I did tell the anaesthetist, but he clearly knew nothing about it. I vomited up the morphine on waking but have felt tired and groggy since (4 weeks).

    Reply
    1. admin Post author

      Hi there, I look forward to the menopause then! Only a few more years to go. Yes, I do find my liver suffers as my hormones fluctuate. I had a general anaesthetic a year or two ago. I was lucky to have a very sympathetic anaesthatist, and we discussed what I could and couldn’t tolerate in detail. He didn’t use morphine, and instead used a painkiller akin to Voltarol (Diclofenac). I woke earlier than others and probably had some more pain in the short term – but overall I think I recovered as well as others would have. I would urge anyone about to have a general anaesthetic to have a conversation with their consultant about pain relief too. I was ok on Ibuprofen, but wouldn’t have been able to tolerate paracetomol or codeine / morphine based painkillers.

      Reply
  3. spotbird

    I suspect it can go either way. I only became aware of symptoms which led to a GS diagnosis after the menopause. Presumably it’s been there all my life but only now have the symptoms got worse. This is largely speculative of course, as a result of what I have read recently here and elsewhere, but I have become largely intolerant of alcohol since the menopause ie I’m guessing my liver is struggling to process it (all my other liver tests are normal).

    Also since the onset of menopausal symptoms I have had regular stomach upsets, with very bad diarrhoea, and gradually worsening indigestion. After ten years of this I have halted the symptoms completely by giving up on milk chocolate! This has been a puzzle to me, as scrutinising the ingredients lists of different chocolate products (those I can tolerate and those I can’t) has completely failed to isolate an ingredient I might be intolerant of. I was reminded only the other day of my GS diagnosis of some years ago, and am now wondering if there is a connection.

    Fatigue and concentration problems have also got worse since the menopause. One thing that hasn’t changed – I have never been able to take very much of even normal OTC medicines without bad reactions. Paracetamol is only taken as a last resort!

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>